Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 413, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2005, 7:19 PM CDT for Coosa County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2005, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 28, 2005, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Coosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 290020 SVRBMX ALC037-290100- /O.NEW.KBMX.SV.W.0413.050729T0019Z-050729T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 719 PM CDT THU JUL 28 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOSA COUNTY IN EAST CENTRAL ALABAMA. THIS INCLUDES THE CITY OF ROCKFORD * UNTIL 800 PM CDT * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCKFORD...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKFORD BY 730 PM CDT TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3298 8633 3276 8636 3276 8603 3295 8602 $$
1 follow-up statement
000 WWUS54 KBMX 290044 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 744 PM CDT THU JUL 28 2005 ALC037-290100- /O.CON.KBMX.SV.W.0413.000000T0000Z-050729T0100Z/ COOSA AL- 744 PM CDT THU JUL 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR EASTERN COOSA COUNTY... AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCKFORD...MOVING EAST AT 10 MPH. LAT...LON 3298 8633 3276 8636 3278 8604 3298 8605 $$ KSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:40 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 28, 4:40 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 PM CDT THU JUL 28 2005 .DISCUSSION... FIRST THINGS FIRST...AFTERNOON AND EARLY EVENING CONVECTION ACROSS CENTRAL ALABAMA. TAKING A LOOK AT THE LATEST RADAR IMAGERY... THUNDERSTORMS ARE QUITE VIGOROUS FROM NEAR TUSCALOOSA TO NEAR BUTLER IN CHOCTAW COUNTY. QUASI-STATIONARY FRONT/PRE-FRONTAL TROUGH WAS LOCATED BETWEEN BIRMINGHAM AND MONTGOMERY THIS AFTERNOON...WITH LIGHT NORTH WINDS ON THE NORTH SIDE. SURFACE DEW POINTS REMAIN IN THE 70S STATEWIDE WITH THE CLOSEST 60S IN WESTERN TENNESSEE NEAR DEW POINT FRONT FROM BNA TO MEM. A WEAK WAVE OF LOW PRESSURE WAS LOCATED NEAR THE ACTIVE CONVECTION IN THE SOUTHWEST. FIRST PERIOD POPS WILL HAVE LEFT OVER WEATHER MENTIONED...AS 60 TO 80 POPS WILL BE INSTALLED FROM TCL- BHM-MGM. ELSEWHERE SCATTERED ACTIVITY WILL BE MENTIONED. WITH THE ATMOSPHERE STILL VERY MOIST...A FEW HEAVY DOWNPOURS ARE LIKELY WITH ONE TO TWO INCHES OF RAIN IN SHORT PERIOD OF TIME. THE STRONGER STORMS ARE ALSO EXHIBITING QUITE A BIT OF ELECTRICAL CHARGE. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT THIS PERIOD BUT WILL LEAN TOWARD THE NAM AS I LIKE ITS HANDLING OF THE MASS FIELDS AND QPF JUST A TAD BETTER. AS FOR MOS GUIDANCE...TOOK A MIX OF THE NAM/GFS AND COOP FOR THE GRID DISPLAY. FRIDAY WILL SEE BOTH BOUNDARIES SAG SOUTHWARD A BIT AND BOTH BOUNDARIES WILL MOST LIKELY SEE SOME CONVECTIVE DEVELOPMENT IN ADDITION TO MESO-SCALE BOUNDARIES. THE MOST COVERAGE WILL OCCUR FAR SOUTH. DRIER AIR SINKS ALITTLE FARTHER SOUTH ON SATURDAY...BUT LEFT SMALL CHANCE POPS NORTH. AFTER SATURDAY EVENING...GFS ADVERTISES WEAKNESS IN UPPER TROUGH/COL HANGS OVER THE SOUTHEAST. SOME UNCERTAINTY EXISTS IN WHICH FLOW PATTERN WILL DOMINATE CENTRAL ALABAMA...SOUTH OR NORTH COMPONENT. WEAK DIFFUSE SURFACE BOUNDARY ALSO MEANDERS AROUND THE REGION. THEREFORE...WENT CLOSE TO GFS GUIDANCE AND DID NOT ALTER CURRENT FORECAST TOO MUCH. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 86 68 88 / 40 50 30 20 ANNISTON 71 86 70 88 / 40 50 30 40 BIRMINGHAM 72 86 70 88 / 40 50 30 20 TUSCALOOSA 72 86 70 92 / 40 50 30 20 CALERA 72 86 70 89 / 40 50 30 40 AUBURN 71 88 70 87 / 40 70 40 50 MONTGOMERY 73 90 73 87 / 60 70 40 50 TROY 73 90 72 87 / 60 70 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 75/LINHARES
Hazardous weather outlook, Jul 28, 5:32 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 PM CDT THU JUL 28 2005 ALZ011>015-017>050-292230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 532 PM CDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). A FEW ISOLATED SEVERE STORMS POSSIBLE THROUGH 9 PM. THE AIR MASS ACROSS THE AREA REMAINS MOIST AND UNSTABLE. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. DUE TO THE SLOW MOVEMENT OF ANY STORMS SOME LOCALIZED FLOODING WILL BE POSSIBLE. WET MICROBURST POTENTIAL: BIRMINGHAM...NONE. MONTGOMERY...NONE. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). A FEW STRONG THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AS A COLD FRONT APPROACHES THE AREA. GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE MAIN HAZARDS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED THIS EVENING.
In the hours before
Special weather statement, Jul 28, 5:14 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 514 PM CDT THU JUL 28 2005 ALZ025-282300- SHELBY- 514 PM CDT THU JUL 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELHAM...OAK MOUNTAIN STATE PARK...INVERNESS...CHELSEA AND COLUMBIANA THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 28, 5:50 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CDT THU JUL 28 2005 ALZ038-282315- CHAMBERS- 550 PM CDT THU JUL 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN CHAMBERS COUNTY UNTIL 615 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER EXTREME SOUTHWESTERN CHAMBERS COUNTY...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS ACROSS THE WESTERN SECTIONS OF THE COUNTY THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jul 28, 6:24 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 PM CDT THU JUL 28 2005 ALZ041-290000- AUTAUGA- 624 PM CDT THU JUL 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 700 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES WEST OF AUTAUGAVILLE...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INDEPENDENCE... AUTAUGAVILLE AND POSEYS CROSSROADS THROUGH 715 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 28, 6:28 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 628 PM CDT THU JUL 28 2005 ALZ019-290015- CALHOUN- 628 PM CDT THU JUL 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 715 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHWEST OF JACKSONVILLE...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER AND JACKSONVILLE THROUGH 715 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IN ADDITION STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 28, 7:02 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 702 PM CDT THU JUL 28 2005 ALZ041-290030- AUTAUGA- 702 PM CDT THU JUL 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN AUTAUGA COUNTY UNTIL 730 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER POSEYS CROSSROADS...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POSEYS CROSSROADS THROUGH 730 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 28, 7:07 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 707 PM CDT THU JUL 28 2005 ALZ036-043-290045- COOSA-ELMORE- 707 PM CDT THU JUL 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE AND COOSA COUNTIES UNTIL 745 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES NORTHWEST OF TITUS TO 8 MILES SOUTH OF COOSA RIVER. THE THESE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR COOSA RIVER...WETUMPKA...TITUS AND ROCKFORD THROUGH 745 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:11 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.